Hi, I have been in depression for a few years and still haven't had enough courage to talk to my doctor and family, and it has gotten worse...So I bought St. John's Wort pills that don't require prescription from the doctor, and after a few days taking them just as it was written, one in the morning and one during lunch, i really started feeling better, aldo it said you usually have to wait a week or two...But then I started to feel weird, I was mildly confused and my hands were shaking the whole day...I don't know but I think I might have had serotonin syndrome...So now I am totaly freaked out from these kind of drugs, especially since it was a natural plant and I reacted like this, so who knows how would I react to other antidepressants.
St. Johns wort is usually very mild, but maybe you just had an allergec reaction to the herb.
I would find it almost impossible for anyone that was only taking St John's wort to develope Serotonin Syndrome. Now if one was combining St Johns Wors with an SSRI medication then, yes there is a risk of Serotonin syndrome.
This is why the Wort must never be taken in tandem with any prescribed antidepressant drug.
You may also find that your depression may only be mild and does not require medication or herbs.
You would be best to make an appointment with an actual Psychiatrist for full evaluation and diagnosis.
There are different types and levels of severity regarding Major depression. Sometimes for people with mild types of depression, they do not do well on medication.
Well, I don't think it's mild becouse it has made my life really hard, and I don't know about having an alergic reaction, though it could be, since I had the symptoms from the serotonin syndrome-mild ones...Could the alergic reaction have a similar symptoms?
Were you taking other meds at the same time? This would include over the counter meds, birth control, antacids? Treatment for depression should always be under the guidance of a physician. Self medicating is dangerous unless you know exactly what you are doing. I say go to the doc.
There is some research that suggests St. John's Wort is effective in treating mild depression; however, the herb is not without it's own side-effects (which are pretty much the same you get with antidepressants). It is possible that you are feeling side effects from the herb. It is also possible that the St. John's Wort is not doing much for you and your anxiety/depression is "breaking through." You should speak to your dr. for his/her advice. You shouldn't just stop taking the St. John's Wort because you may experience symptoms similar to serotonin withdrawal. As a general rule, you should always consult a dr. before treating yourself for depression and anxiety. Many people are scared to take antidepressants, but the newer drugs (such as Lexapro) are relatively well tolerated by most people, and will work better for moderate - severe depression than supplements.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.